Texas, 2020Damaging Winds in Texas, August 27, 2020
August 27, 2020 · NWS FWD · 2 events in 1 county or zone
A cluster of thunderstorms which developed over southwest Oklahoma moved south into North Texas, producing isolated minor wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cluster of thunderstorms which developed over southwest Oklahoma moved south into North Texas, producing isolated minor wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Aug 27, 2:42 PM CST, 1 hour 38 minutes earlier.
Area forecast discussion, Aug 27, 2:42 PM CST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
342 PM CDT Thu Aug 27 2020
.SHORT TERM... /Issued 212 PM CDT Thu Aug 27 2020/
/Through Friday/
While most of the region has remained in the subsidence part of the
now Tropical Storm Laura, we have seen a slight uptick in the radar
echoes showing some light precip mainly along the Red River. We will
continue to see scattered showers and storms through the afternoon
and early evening with enough instability and lift in place. Still,
overall coverage should remain around 20-30%. PoPs decrease tonight
as the atmosphere stabilizes and the remnants of Laura moves
further away. The only exception will be across the far eastern/southeastern
counties, where lingering showers/storms may develop overnight and
again Friday afternoon. Overnight temperatures will stay again in
the 70s.
Friday will be much hotter for us, as much drier and warmer
airmass travel across the southern plains. Highs in the upper 90s
to near 104 degrees and heat indices between 104-109 degrees. A
Heat Advisory will be in effect starting Friday afternoon across
all North and Central TX.
Sanchez
&&
.LONG TERM... /NEW/
/Saturday Onward/
Unpleasant heat will continue into the weekend. Highs on Saturday
will be similar to those on Friday, but dewpoints aren't expected
to mix out as much. This means heat index values will be a few
degrees higher, and some isolated spots could even briefly touch
Excessive Heat Warning criteria with heat index values exceeding
110. Late Saturday afternoon, a weak front is expected to approach
the Red River which will likely stall just to our north. This
boundary should be capable of initiating convection, some of which
may move into our north/northwestern zones Saturday evening or
night. Heights aloft will be a bit lower on Sunday as the upper
ridge flattens, and resultant temperatures could be a few degrees
cooler as a result. Some areas may still experience borderline
Heat Advisory again Sunday afternoon with heat index readings near
105. Additional isolated convection will be possible in the
afternoon hours on Sunday in the vicinity of the old frontal
boundary.
Faster zonal flow aloft will become established by Monday, with a
few disturbances rippling through during the first half of the
week. Latest guidance has come into better agreement regarding
the potential for a slightly stronger front to move into the
forecast area during the day 5-7 time period. There is still a
wide envelope of ensemble solutions despite recent operational
model runs suggesting this front will make it into our forecast
area. It is worth noting that some ensemble members keep this
boundary completely north of the area. When (if) this boundary
does arrive, it should result in some decent rain chances given
ample moisture and instability in place. In fact, with the
stronger flow aloft, a couple organized strong or severe storms
wouldn't be out of the question. However, this potential remains
quite uncertain given it's still several days into the forecast
period.
Otherwise, this front would have the potential to cool off parts
of North Texas by several degrees. With much uncertainty in the
front's timing/placement, have not advertised a significant
decrease in forecast high temperatures just yet. It is possible
however, that parts of North Texas could experience highs in the
mid or upper 80s behind this boundary, especially if convection or
cloud cover exists through the peak heating hours. This scenario
would be just a brief respite from summer with highs returning to
the upper 90s by the end of the week.
-Stalley
&&
.AVIATION... /Issued 212 PM CDT Thu Aug 27 2020/
/18z TAFs/
Concerns...Isolated to scattered thunderstorms this afternoon.
North/northeasterly winds becoming south Friday night.
Tropical Storm Laura continues to move northward near the Louisiana
and Arkansas border as of this afternoon. We can't rule a few
showers and storms across parts of North and Central TX where the
atmosphere remains fairly unstable/uncapped. Coverage is expected to
be fairly isolated/scattered and diminish around 00-01Z. Opted to
keep the mention of VCTS across all TAF sites between 20-01Z. Any
activity should dissipate this evening as Laura continues to track
northward across Arkansas.
Tonight and tomorrow...VFR cigs with some high clouds. Winds will
eventually shift to the south after midnight at around 5-10kts.
Sanchez
&&
.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth 78 103 81 103 81 / 10 5 0 5 10
Waco 78 103 78 103 78 / 10 10 0 0 0
Paris 72 95 76 98 75 / 50 10 5 10 30
Denton 76 102 80 103 78 / 10 5 0 10 20
McKinney 74 101 79 102 78 / 10 5 0 5 20
Dallas 79 102 81 103 81 / 10 5 0 5 10
Terrell 75 101 77 102 76 / 10 10 5 5 10
Corsicana 77 99 78 100 77 / 10 10 5 0 5
Temple 76 102 77 102 76 / 10 5 5 0 0
Mineral Wells 74 104 78 104 76 / 5 5 0 5 10
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
26/17
Hazardous weather outlook, Aug 27, 2:42 PM CST, 1 hour 38 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
342 PM CDT Thu Aug 27 2020
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-281400-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
342 PM CDT Thu Aug 27 2020
This Hazardous Weather Outlook is for North and Central Texas.
.DAY ONE...Tonight.
Scattered thunderstorms will continue through tonight. Locally heavy
rainfall, cloud to ground lightning, and gusty winds are the primary
threats with these storms.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Isolated thunderstorms may linger into the day Friday across
portions of East Texas.
Hot and humid conditions will result in heat index values between
105 and 110 degrees both Friday and Saturday. A Heat Advisory is in
effect for all of North and Central Texas beginning Friday
afternoon.
Isolated to scattered thunderstorms will be possible in North Texas
Saturday night and Sunday as a weak cold front approaches. Higher
thunderstorm chances could return late Monday and Tuesday with the
arrival of a stronger front.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 27, 3:46 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
446 PM CDT Thu Aug 27 2020
TXZ103-272230-
Denton TX-
446 PM CDT Thu Aug 27 2020
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DENTON COUNTY UNTIL 530
PM CDT...
At 446 PM CDT, Doppler radar was tracking a strong thunderstorm near
Krum, or 9 miles west of Denton, moving southeast at 10 mph.
Wind gusts of 30 to 40 mph will be possible with this storm.
Locations impacted include...
Denton, Flower Mound, Corinth, Krum, Argyle, Hickory Creek, Justin,
Northlake, Bartonville, Copper Canyon, Corral City and Ponder.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm. Seek
a safe shelter inside a building or vehicle.
&&
LAT...LON 3313 9704 3303 9736 3328 9739 3334 9723
TIME...MOT...LOC 2146Z 335DEG 9KT 3324 9729
30
Special weather statement, Aug 27, 4:17 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
517 PM CDT Thu Aug 27 2020
TXZ103-118-272300-
Denton TX-Tarrant TX-
517 PM CDT Thu Aug 27 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DENTON AND
NORTHEASTERN TARRANT COUNTIES UNTIL 600 PM CDT...
At 516 PM CDT, Doppler radar was tracking a strong thunderstorm near
Corral City, or 9 miles northwest of Trophy Club, moving south at 15
mph.
Dime size hail and wind gusts of 30 to 40 mph will be possible with
this storm.
Locations impacted include...
Fort Worth, Denton, Flower Mound, Grapevine, Keller, Hurst,
Southlake, Watauga, Colleyville, Saginaw, Trophy Club, Eagle
Mountain, North Richland Hills, Roanoke, Argyle, Justin, Double Oak,
Blue Mound, Northlake and Haslet.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3290 9704 3284 9741 3317 9739 3321 9718
TIME...MOT...LOC 2216Z 347DEG 13KT 3312 9727
30
Thunderstorm Wind, Denton
- When
- August 27, 4:20 PM CST
- Where
- Denton County, 3.74 mi WNW of Argyle
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 33.140, -97.240
Several homes in the Robson Ranch subdivision experienced minor wind damage to roofs and trees.
Thunderstorm Wind, Denton
- When
- August 27, 4:21 PM CST
- Where
- Denton County, 2.89 mi W of Justin
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NWS Employee
- Coordinates
- 33.080, -97.350
A National Weather Service employee reported several homes with minor roof damage and multiple trees down near Propwash Airport.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in New York, August 27, 20201 death · EF1 · 17 events
- Hurricane and Tropical Storm in Louisiana, August 27, 20201 death · 1 injured · 19 events
- Hurricane and Tropical Storm in Texas, August 27, 20201 death · 7 events
- Damaging Winds in Pennsylvania, August 27, 2020$479,000 · 52 kt wind · 59 events
- Tornado and Damaging Winds in Connecticut, August 27, 20201 injured · $632,000 · EF1 · 17 events
- Tornadoes and Damaging Winds in South Dakota, August 27 to 28, 2020$199,000 · EF1 · 18 events
- Flash Flooding and Flooding in Wisconsin, August 27 to 28, 2020$696,000 · 10 events
- Tornadoes and Damaging Winds in Arkansas, August 27, 2020$170,000 · EF1 · 15 events
- Hail and Damaging Winds in New York, August 27, 2020$222,000 · 1 in hail · 33 events
- Damaging Winds in Pennsylvania, August 27, 20201 injured · $126,000 · 57 kt wind · 35 events
- Tropical Storm in Louisiana, August 27, 20201 injured · $395,000 · 9 events
- Tornado and Hail in New York, August 27, 2020$84,000 · EF1 · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915885, 915886.